Oklahoma, 2018

Flooding in Oklahoma, February 23 to 26, 2018

February 23 to 26, 2018 · NWS TSA · 4 events in 3 counties and zones

A slow-moving, strong cold front moved through eastern Oklahoma on the 20th and 21st. Very moist air resided across the region ahead of the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A slow-moving, strong cold front moved through eastern Oklahoma on the 20th and 21st. Very moist air resided across the region ahead of the front. Widespread showers and thunderstorms developed over the area as the front moved into eastern Oklahoma, and the unseasonably moist air supported heavy rainfall with this activity. Additional heavy rainfall occurred on the 23rd. Much of eastern Oklahoma received between six and ten inches of rain over a 7-day period during this active weather pattern. This excessive rainfall resulted in moderate to major river flooding in the Lower Arkansas River Basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Feb 23, 5:25 PM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Feb 23, 5:25 PM CST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
525 PM CST Fri Feb 23 2018

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
IFR conditions are expected to prevail across much of the forecast
area through a good chunk of the valid period. Conditions are expected
to improve late Saturday Afternoon at the eastern Oklahoma TAF sites
behind the cold front moving through the area.

&&

.PREV DISCUSSION... /Issued 313 PM CST Fri Feb 23 2018/

DISCUSSION...

The main forecast concerns over the next 24 to 30 hours will be
heavy rain/flood and severe weather potential. A secondary
concerns will be the evolution of next week's system, set to
arrive in the Plains by midweek.

Current surface analysis shows a very sharp frontal zone, the
interface between warm and humid Gulf air to its south, and a
slowly modifying cool airmass to its north and west, currently
lying from south central TX up thru the ArkLaTex and into southern
AR. Looking aloft, strong southwest flow prevails in the midlevels
with increasing southerly flow at 850mb, ahead of a strong upper
trough over the western CONUS that is now moving east toward the
Plains. Increasing warm advection/isentropic lift atop the
shallow cool layer north of the front has lead to another round of
rain and isolated thunderstorms that has spread across the region
during the day today. Short range hi-res CAM data suggests that
there may be a relative lull in the activity after midnight
tonight, a signal that the current round of activity will end. The
next round of activity will likely get going across N TX after 09Z
and then spread across the region during the morning hours on
Saturday. Current indications are that the surface boundary will
retreat back to the northwest into the ArkLaTex or briefly into SE
OK/W Central AR in a narrow time window centered around the
midday hours as a frontal wave of low pressure develops along the
front in response to approaching upper trough. This narrow window
of time will be our best chance for severe weather potential. A
large hail threat during the morning with the initial elevated
activity will then be followed by a limited wind/tornado threat
thru the midday hours. The frontal wave moves toward central AR
by mid afternoon and once again forces the boundary back south out
of SE OK/W Central AR, ending the severe threat.

The flood watch was expanded back to the west to include all of W
AR and SE OK and portions of E Central and NE OK this morning as
the latest data showed an axis of heavier qpf with the current
round of precip lying over areas where soils were becoming
increasingly saturated. Based on current radar and convective
trends, the flood watch will be expanded another tier of counties
to the west. With yet another round of heavy rainfall forecasted
for Saturday morning, this time likely shifted a bit farther south
and east from today's precip but still over areas that are
approaching soil saturation, the potential for flooding will
increase between now and midday or early afternoon Saturday. The
rains will quickly come to an end by Saturday afternoon from west
to east as the progressive upper trough axis moves overhead and
then east of the region.

The ECMWF and GFS are in quite a bit of disagreement on the
evolution of the next upper trough to eject into the Plains by the
middle of next week. For now will stay in the middle ground for
PoPs and keep thunder potential isolated. If the more southern and
slower ECMWF verifies, the warm sector would stay well to our
south.

Temperature wise, expect generally above average temps, with the
main exceptions being lows on Sunday and Monday mornings, and
highs tomorrow to the north and west of the surface front and
frontal wave.

Lacy

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Saturday afternoon for OKZ049-053-058-062-
     063-065>076.

AR...Flood Watch through Saturday afternoon for ARZ001-002-010-011-
     019-020-029.

&&

AVIATION.....10
Hazardous weather outlook, Feb 23, 4:56 PM CST, 2 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
456 PM CST Fri Feb 23 2018

ARZ001-002-010-011-019-020-029-OKZ049-053>076-241130-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
456 PM CST Fri Feb 23 2018

...HEAVY RAIN IMPACTS CONTINUE THROUGH SATURDAY...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This evening and Tonight.

FLASH FLOOD.
	RISK...Limited.
	AREA...Along and southeast of Interstate 44.
	ONSET...Ongoing.

HEAVY RAIN.
	RISK...Elevated.
	AREA...Along and southeast of Interstate 44.
	ONSET...Ongoing.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...Elevated.
	AREA...Primarily south of Interstate 40.
	ONSET...Ongoing.

DISCUSSION...
Widespread rain with scattered thunderstorms will continue
to spread across much of eastern Oklahoma and northwest
Arkansas this evening.  An axis of locally heavy rainfall
is likely southeast of Interstate 44, where additional
amounts of one to two inches are possible this evening
and overnight.  These rains will raise the potential for
localized flash flooding.  Additionally, several larger
river basins are currently in flood stage and this
will continue or worsen into Saturday.
The highest coverage of thunderstorms through tonight
is expected to be south of Interstate 40.  Severe
weather is not likely.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
SATURDAY...Severe Thunderstorm Potential...Heavy Rain Potential.
SUNDAY and MONDAY...No Hazards.
TUESDAY and WEDNESDAY...Thunderstorm Potential.
THURSDAY...No Hazards.

EXTENDED DISCUSSION...
Thunderstorms will develop early Saturday morning
across north Texas and spread northeastward through
the day on Saturday.  Widespread rains are again
expected southeast of Interstate 44 and flooding
potential will further increase.  Additionally,
conditions will become more supportive for a
few severe storms across southeast Oklahoma and
west central Arkansas during the early afternoon
hours.  The majority of the showers and thunderstorms
will push further east by Saturday evening, however
any ongoing flooding will continue after the rains
end.
The next storm system is expected to arrive
around the middle of next week which will mark
the return of thunderstorm chances.

weather.gov/tulsa contains additional information.

In the hours before

Local storm report, Feb 23, 6:45 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
645 PM CST FRI FEB 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     FLASH FLOOD      MUSKOGEE                35.75N 95.37W
02/23/2018                   MUSKOGEE           OK   PUBLIC

            FAST MOVING WATER OVER GULICK ROAD AT QUAIL CREEK.

&&

RJS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Le Flore

When
February 23, 7:30 PM CST to February 26, 7:45 PM CST
Where
Le Flore County, 1.34 mi SSE of Panama to 2.14 mi NE of Coal Creek
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
35.151, -94.665

The Poteau River near Panama rose above its flood stage of 29 feet at 7:30 pm CST on February 23rd. The river crested at 35.50 feet at 11:30 am CST on the 25th, resulting in moderate flooding. Some agricultural land was flooded and portions of county roads were impassable. The river fell below flood stage at 7:45 pm CST on the 26th.

Flood, Adair

When
February 24, 4:30 AM CST to February 25, 2:00 PM CST
Where
Adair County, 0.96 mi NE of Ballard to 2.3 mi W of Watts
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
36.109, -94.556

The Illinois River near Watts rose above its flood stage of 13 feet at 4:30 am CST on February 24th. The river crested at 21.70 feet at 5:00 pm CST on the 24th, resulting in moderate flooding. Severe flooding occurred from the Arkansas border to Fidler's Bend, with numerous cabins and permanent campgrounds flooded. The river fell below flood stage at 2:00 pm CST on the 25th.

Flood, Cherokee

When
February 24, 8:00 AM CST to February 26, 10:45 AM CST
Where
Cherokee County, Tahlequah to 1.05 mi SSE of Moodys
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
35.920, -94.970

The Illinois River near Tahlequah rose above its flood stage of 11 feet at 8:00 am CST on February 24th. The river crested at 19.58 feet at 12:00 pm CST on the 25th, resulting in major flooding. Severe flooding occurred from near Hanging Rock to near Tahlequah where cabins and parks were severely flooded and portions of Highway 10 were impassable. The river fell below flood stage at 10:45 am CST on the 26th.

Flood, Adair

When
February 24, 9:15 AM CST to February 25, 7:30 PM CST
Where
Adair County, 1.46 mi WNW of Chewey to 1.84 mi ENE of Chewey
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
36.111, -94.793

The Illinois River near Chewey rose above its flood stage of 12 feet at 9:15 am CST on February 24th. The river crested at 20.08 feet at 1:15 am CST on the 25th, resulting in major flooding. This crest was the fifth highest crest ever recorded at this site. Very severe flooding occurred from near Fidler's Bend to near Hanging Rock, with numerous cabins flooded in permanent campgrounds, and portions of Chewey Road inundated east of Chewey Bridge. The river fell below flood stage at 7:30 pm CST on the 25th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 742551, 742513, 742548, 742526.